Buspirone Withdrawal: Symptoms, Timeline, and Treatment
Buspirone hydrochloride (BuSpar) is an FDA-approved prescription medication that belongs to a class of anti-anxiety agents called anxiolytics. Like benzodiazepines, anxiolytics work by influencing the activity of neurotransmitters, including serotonin, norepinephrine, and dopamine, in the brain. Buspirone specifically stimulates serotonin and dopamine receptors.
Unlike stronger medications that are designed for short-term anxiety management or sedative effects, such as Ativan or Xanax, buspirone is often prescribed for long-term use. The drug is not associated with a risk of dependence or addiction, which makes it a popular choice for patients seeking mental health treatment who may have a history of substance abuse.
Still, buspirone should not be discontinued abruptly, as doing so can cause potentially dangerous withdrawal symptoms to occur. It should also not be taken with grapefruit juice, as grapefruit can increase the risk of certain side effects.
Buspirone may additionally be contraindicated for use alongside antibiotics like erythromycin and rifampin or antifungals including itraconazole. Ironically, clinical trials have found that buspirone can be prescribed to help those suffering from heroin withdrawal as an alternative to methadone.
Although the symptoms associated with buspirone withdrawal are typically milder than those associated with other anti-anxiety medications, patients should still use caution and seek medical advice from their healthcare provider.
Who is likely to experience symptoms of buspirone withdrawal?
Buspirone is not known to cause addiction or dependence, which helps to prevent patients from taking extremely high doses of the drug unless they are prescribed to do so. As a result, patients are less likely to experience side effects of buspirone withdrawal as long as they gradually decrease their use under the guidance of a doctor.
The patients who are most likely to experience symptoms of buspirone withdrawal are those who have taken the medication for a prolonged period of time or who require high doses of the medication in order to manage their anxiety symptoms or generalized anxiety disorder (GAD).
What are the symptoms of buspirone withdrawal?
Buspirone acts on the chemistry of your brain in order to reduce feelings of anxiety. Because buspirone influences the activity of neurotransmitters, including serotonin, in the brain, it should not be stopped abruptly.
Common withdrawal symptoms of Buspirone use include:
Burning or tingling in the extremities
Trouble sleeping (insomnia)
Central nervous system (CNS) symptoms including abnormal dreams, headache, confusion, or impairment
Unusual weakness in the body
Dizziness or lightheadedness
Changes in blood pressure
Unusual tiredness, drowsiness, or sedation
Rarely, withdrawal from buspirone can also cause extreme weakness, chest pain, or loss of consciousness. Patients should seek medical attention immediately if either of these symptoms occur.
What is the timeline for buspirone withdrawal?
Although patients are advised not to stop taking buspirone abruptly, buspirone withdrawal symptoms are not usually severe when compared to withdrawal symptoms caused by drugs like benzodiazepines.
When patients gradually reduce their dose of buspirone under the guidance of a healthcare professional, most will experience withdrawal symptoms for no longer than a few weeks.
However, patients taking extremely high doses of the medication may need to taper down more gradually and may experience withdrawal symptoms for several months.
What treatment is available for buspirone withdrawal?
Buspirone should never be stopped abruptly without first consulting with a doctor. The best way to reduce symptoms associated with buspirone withdrawal is to gradually reduce your dose over time, typically over a period of several weeks or months, which allows your brain chemistry to slowly adjust to the reduced amount of the drug.
Some patients may have difficulty managing the increased symptoms of anxiety that can result when buspirone use is discontinued. In these cases, your doctor will likely choose to help you taper off the drug more slowly with increasingly lower doses over a more prolonged period of time, such as several months.
Buspirone withdrawal symptoms are rarely severe and can be treated in outpatient programs, unlike common opioid withdrawals. Patients who are in withdrawal from buspirone are unlikely to suffer from any major risks, but withdrawal can be uncomfortable, particularly when patients have difficulty with anxiety. Because nausea is a common symptom during withdrawal, some doctors may prescribe a mild nausea treatment to help minimize discomfort.
Inpatient detox treatment for buspirone withdrawal is very rarely needed. Buspirone is often used as a stabilizing medication for patients who are withdrawing from other, more serious medications, such as Ativan or Xanax. Patients who require inpatient treatment for buspirone withdrawal are likely withdrawing from other medications at the same time.
Because buspirone affects the activity of neurotransmitters, such as serotonin, in the brain, the drug can cause withdrawal symptoms if use is stopped abruptly. Other prescription drug classes, anti-anxiety medications, and antidepressants like monoamine oxidase inhibitors (MAOIs), SSRIs, and SNRIs can cause similar adverse effects, but these medications are more likely to cause drug dependence than buspirone.
Benzodiazepines like diazepam (Valium) and alprazolam (Xanax) can also trigger withdrawal symptoms when discontinued without the advice of a medical professional. Patients should only discontinue the use of buspirone medication under the guidance of a healthcare professional in order to avoid and minimize symptoms of buspirone withdrawal, including increased anxiety, nausea, cramping, and weakness.
Most patients will not require inpatient treatment for buspirone withdrawal, but some may be prescribed nausea medication in order to help ease discomfort.